Alabama, 2015

Flash Flood and Flood in Alabama, April 12 to 13, 2015

April 12 to 13, 2015 · NWS MOB · 2 events in 1 county or zone

The combination of a stalled frontal boundary along the coast and near record levels of deep layer moisture resulted in several rounds of very heavy rain over southern Mobile County during the evening of April 12th into the early morning hours of April 13th. This heavy rainfall resulted in flash flooding over many locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

The combination of a stalled frontal boundary along the coast and near record levels of deep layer moisture resulted in several rounds of very heavy rain over southern Mobile County during the evening of April 12th into the early morning hours of April 13th. This heavy rainfall resulted in flash flooding over many locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 12, 3:12 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Apr 12, 3:12 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CDT SUN APR 12 2015

.SHORT TERM (TONIGHT AND MONDAY)...A FRONTAL BOUNDARY JUST OFFSHORE
WILL BE MOVING NORTH AS A WARM FRONT THROUGH TONIGHT...MOVING INLAND
OVER THE SOUTHEASTERN STATES THIS EVENING. THIS FRONT WILL THEN ONLY
MOVE SLOWLY NORTH THROUGH MONDAY...BEING JUST NORTHWEST OF THE FCST
AREA BY LATE IN THE DAY. A SERIES OF UPPER LEVEL DISTURBANCES IN THE
SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO MOVE ACROSS THE AREA AS
WELL...PERIODICALLY ENHANCING DEEPER LAYER LIFT. THIS COMBINED WITH
THE SFC BOUNDARY LOLVL FOCUS AND THE ABUNDANT LOW/MID LEVEL MOISTURE
OVER THE AREA...WILL RESULT IN CONTINUED WIDESPREAD RAIN WITH
PERIODS OF HEAVIER SHOWERS AND SCATTERED THUNDERSTORMS TONIGHT
THROUGH MONDAY. CHANCE OF SEVERE WEATHER IS UNLIKELY...HOWEVER.
LOWS TONIGHT IN THE MID TO UPPER 60S. HIGHS ON MONDAY SIMILAR TO
TODAY...GENERALLY IN THE MID 70S. 12/DS

(MONDAY NIGHT THROUGH TUESDAY NIGHT)...CONTINUING TO SEE
PERTURBATIONS IN THE MEAN 500 MB FLOW PASSING OVER OUR REGION AS A
500 MB LOW OVER SOUTHEAST NEW MEXICO MOVES EAST-NORTHEAST AND DAMPENS
OUT WHILE REACHING FOR THE TEXAS PANHANDLE BY MONDAY NIGHT...NOT
QUITE AS DEFINED A FEATURE AS YESTERDAY. MEANWHILE A WARM FRONT WILL
CONTINUE TO MOVE NORTH OF THE FORECAST AREA PUTTING US IN A WARM
SECTOR SITUATION MONDAY NIGHT AS A WEAK COLD FRONT APPROACHES THE
REGION. NONETHELESS ORGANIZED SEVERE WEATHER REMAINS UNLIKELY BECAUSE
OF THE LACK OF UPPER DYNAMICS NEEDED TO BRING ORGANIZED SEVERE
MESOSCALE CONVECTIVE SYSTEMS. ACCORDING TO THE GFS OUTPUT...WET BULB
ZERO IS WELL ABOVE 12000 FEET BUT CAPE IS COMPUTED AS 3500 TO 4000
J/KG. THE EURO IS SHOWING BOUT HALF THAT. AT ANY RATE...MOSTLY CLOUDY
SKIES WILL INHIBIT DESTABILIZATION FROM SOLAR HEATING AND FORECAST
SOUNDINGS FOR TUESDAY AFTERNOON ARE INDICATING AN ATMOSPHERE MORE
AKIN TO THE TRADE WINDS...AND A MOIST ADIABATIC LAPSE RATE PROFILE
FROM THE SURFACE TO 300 MB...WITH A SLIGHTLY NEGATIVE LI AND MODEST
WIND SHEAR...850 MB WINDS 25 KNOTS INDICATED TUESDAY AFTERNOON. IN
ADDITION PRECIPITABLE WATER IS PRETTY HIGH...1.75 TO 2.0...NOT
SUMMERLIKE BUT PRETTY SOUPY IN ANY CASE. THIS LOOKS LIKE A DAY FOR
HEAVY RAIN MAKERS...PERHAPS 1 TO 3 INCHES AREA WIDE WITH HIGHER
TOTALS POSSIBLE IN SOME PLACES.

HIGHS MONDAY WILL BE 77 TO 82 AND LOWS SUNDAY AND MONDAY NIGHTS...65
TO 70.

THANKS TO OUR NEIGHBORS LIX....JAN...BMX AND TAE FOR YOUR COORDINATION.

77/BD

.LONG TERM [WEDNESDAY THROUGH SUNDAY]...WE ANTICIPATE NO SIGNIFICANT
CHANGES MADE TO THE EXTENDED FORECAST. WE SHOW A CLOSED 500 MB TROUGH
LIFTING NORTHEAST TOWARD THE OHIO VALLEY THROUGH MIDWEEK AS AN OPEN
WAVE. THIS IS THE SAME FEATURE ORIGINALLY SHOWN AS A CLOSED LOW OVER
THE TEXAS PANHANDLE AS OF YESTERDAY'S PACKAGE BUT IT IS NOW GONE AND
MEANWHILE A STRONG 500 MB TROUGH INTENSIFYING OVER THE ROCKIES WILL
BECOME OCCLUDED WHILE MOVING SOUTH OVER THE FOUR CORNERS OF THE
DESERT SOUTHWEST. AHEAD OF THAT FEATURE WILL BE A DEEPENING LOW AT
THE SURFACE IN THE DAVIS MOUNTAINS OF TEXAS MOVING EASTWARD OVER THE
TEXAS HILL COUNTRY WHERE IT WILL LOSE ITS IDENTITY THROUGH THE
REMAINDER OF THE WEEK BEING TAKEN OVER BY ANOTHER INTENSIFYING
SURFACE LOW OVER THE UPPER OHIO VALLEY. A HIGH OVER THE WESTERN
ATLANTIC WILL RETREAT EAST AS A COLD FRONT MOVES SOUTHEAST INTO OUR
REGION AT THE END OF THE WEEK. AS WAS THE CASE YESTERDAY...NOTHING IS
CHANGED CONCERNING OUR EXPECTATIONS FOR A WET WEEK. HIGH PRECIPITABLE
WATER WILL PREVAIL RANGING FROM 1.5 TO 2.0 INCHES THROUGH
FRIDAY...WITH PERTURBATIONS MOVING FROM UPSTREAM IN THE ZONAL 500 MB
FLOW MEANING OFF AND ON SCATTERED TO NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS THROUGH THE REMAINDER OF THE WORK WEEK. BUT NOT SO
CERTAIN ABOUT DRY WEATHER SATURDAY. PRECIPITABLE WATER LOWERS
SLIGHTLY TO BETWEEN 1.3 TO 1.6 INCHES ON SATURDAY AND ALTHOUGH A
FRONT STILL WANTS TO PUSH IN FROM THE WEST THE SITUATION DOES NOT
LOOK AS CLEAN A SWEEP AS ORIGINALLY OUTPUT. THE ATTENDANT SURFACE
SYNOPTIC AND UPPER FEATURES ARE RATHER WEAK AND AT THIS POINT IT
LOOKS LIKE A HIGHER CHANCE OF RAIN THIS WEEKEND. HIGHS WILL BE NEAR
TO SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED FORECAST...BUT DUE TO
THICK CLOUD COVER...OVERNIGHT LOWS WILL BE MUCH ABOVE NORMAL BY AS
MUCH AS 10 TO 15 DEGREES...THROUGH SATURDAY.

77/BD

&&

.MARINE...A SURFACE FRONT MOVING NORTH ACROSS THE COASTAL WATERS
WILL LIFT BACK INLAND OVER THE SOUTHEASTERN STATES THIS EVENING.
THIS WILL SWITCH THE EASTERLY FLOW OVER THE MARINE AREA THIS
AFTERNOON TO MORE OF A SOUTHEASTERLY FLOW. THE WEAK SURFACE FRONT
WILL LINGER JUST INLAND FROM THE COAST THROUGH THE REMAINDER OF THE
PERIOD WITH WEAK RIDGING TO THE SOUTH OUT OVER THE GULF WATERS. A
LIGHT TO MODERATE ONSHORE FLOW CONTINUING AND WITH LITTLE CHANGE IN
SEAS. SCATTERED TO NUMEROUS SHOWERS AND STORMS CONTINUE. 12/DS

&&

.AVIATION...13/00Z FORECAST CYCLE...MAINLY MVFR TO IFR TONIGHT AND
MONDAY AS FRONTAL BOUNDARY MAINTAINS HIGH CHANCES OF RAINFALL AND
RELATIVELY LOW CEILINGS AS THE UNSETTLED WEATHER PATTERN CONTINUES.
AT TIMES...IN HEAVIER SHOWERS AND SCATTERED THUNDERSTORMS...VSBYS
AND CIGS MAY BE LIFR. LIGHT EASTERLY WINDS LATE THIS AFTERNOON
BECOME MORE SOUTHEAST TONIGHT AND MONDAY AS THE FRONT LIFT NORTH.
12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      65  77  66  80  66 /  70  80  40  60  50
PENSACOLA   69  77  69  79  68 /  70  70  40  50  50
DESTIN      69  76  71  79  69 /  70  60  40  50  40
EVERGREEN   67  77  65  80  66 /  70  80  50  60  50
WAYNESBORO  65  77  66  79  65 /  80  90  50  60  60
CAMDEN      66  77  66  80  65 /  80  90  50  50  60
CRESTVIEW   66  78  67  81  67 /  70  70  40  60  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 12, 4:08 AM CST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
508 AM CDT SUN APR 12 2015

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
508 AM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES.

THE RISK OF SEVERE IS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES ON MONDAY.

ALTHOUGH THE RISK OF SEVERE WEATHER IS LOW...SOME OF THE STORMS THIS
WEEK COULD CONTAIN LOCALLY HEAVY RAINS WHICH MAY CONTRIBUTE TO
LOCALIZED FLOODING OF LOWER LYING AND POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SATURDAY.

GMZ630>635-650-655-670-675-131200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
508 AM CDT SUN APR 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

MARINERS CAN EXPECT WIND...WAVES AND SEAS TO BE LOCALLY HIGHER IN
ASSOCIATION WITH THE PASSAGE OF ANY ISOLATED TO SCATTERED STORMS.
INCREASED LIGHTNING ACTIVITY IN AND NEAR STORMS WILL ALSO POSE A
HAZARD TO MARINERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES OF SHOWERS AND STORMS WILL REMAIN ELEVATED DURING THE
UPCOMING WEEK. WIND...WAVES AND SEAS CAN BE LOCALLY HIGHER IN AND
NEAR STORMS. ANTICIPATE LIGHTNING ACTIVITY TO BECOME FREQUENT AT
TIMES IN SOME OF THE STORMS THIS WEEK.

The radar

The Mobile radar (KMOB), 40 km away, was scanning. The volume nearest the first event began at 01:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Mobile

When
April 12, 7:45 PM CST to April 13, 1:45 AM CST
Where
Mobile County, 2.44 mi SW of Heron Bay to 0.53 mi SSW of Grand Bay
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
30.326, -88.160

A series of slow moving thunderstorms resulted in excessive rainfall and flash flooding over southern Mobile County. Numerous locations across the area reported rainfall totals in excess of 7 inches, with a few locations west of Tillmans Corner receiving just under 11 inches of rain. The highest rainfall report received was 10.94 inches from a CoCoRAHS observer 4 miles west northwest of Tillmans Corner. Mobile Regional Airport recorded a daily rainfall record of 7.28 inches for April 12th, with the majority of the rainfall occurring during the evening hours.

This copious rainfall in a short duration resulted in flash flooding and the closure of numerous roads. A portion of Halls Mill Rd was covered by nearly 6 feet of water. A person had to be rescued from a vehicle on McDonald Rd near Interstate 10. Another vehicle was submerged on Old Pascagoula Rd near McDonald Rd. A portion of Warren Creek Rd was washed out in Grand Bay. Several other roads across southern Mobile County experienced 2 to 3 feet of water flowing over them during the height of the event.

Flood, Mobile

When
April 13, 1:45 AM CST to 1:00 PM CST
Where
Mobile County, 1.91 mi WSW of Heron Bay to 0.66 mi SSW of Grand Bay
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.340, -88.160

Widespread inundation persisted across southern Mobile County in the wake of the flash flood event. Numerous roads remained closed through midday, with water receding by early afternoon. By mid to late afternoon, all roads that were not damaged from the flash flood were reopened.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559973, 560005.